Alert archive / Kansas / Flash Flood Warnings in 2006

Flash Flood Warning 5, NWS Goodland, KS

June 16, 2006Gove County, Sheridan County, Kansas

NWS Goodland, KS issued this flash flood warning at Jun 16, 2006, 5:27 PM CDT for Gove County, Sheridan County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2006, 5:27 PM CDT (22:27 UTC)
Expired
Jun 16, 2006, 8:30 PM CDT
In force
3 hr
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

Counties Gove County, KS, Sheridan County, KS

The radar

The Goodland radar (KGLD), 98 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.5 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2006-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 369 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2006-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
369 J/kg
Mixed-layer CIN
-518 J/kg
Mixed-layer LCL
1637 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KGLD 162230
FFWGLD
KSC063-179-170130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
527 PM CDT FRI JUN 16 2006

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SHERIDAN COUNTY IN NORTHWEST KANSAS
  THIS INCLUDES THE CITY OF HOXIE
  NORTHERN GOVE COUNTY IN WEST CENTRAL KANSAS
  THIS INCLUDES THE CITIES OF...QUINTER...GOVE

* UNTIL 830 PM CDT

* AT 523 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
VERY HEAVY RAIN FROM A CLUSTER OF SEVERE THUNDERSTORMS IN THE AREA. 
RAINFALL RATES EXCEEDING AN INCH AN HOUR ARE EXPECTED WITH THESE 
STORMS. THESE INTENSE RAINFALL RATES...COMBINED WITH LAST NIGHTS 
HEAVY RAIN WILL PRODUCE AREAS OF FLASH FLOODING. AT 519 PM CDT...LAW 
ENFORCEMENT REPORTED WATER OVER THE ROADWAY NEAR GRINNELL AND 
ADDITIONAL RAIN WILL CONTINUE TO CAUSE FLOODING.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TASCO...
  SELDEN...SEGUIN...PARK...GRINNELL...GRAINFIELD AND ANGELUS

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 77 AND 112.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3890 10080 3893 10016 3955 10017 3956 10071
      3914 10070 3912 10080

$$
JRM
1 follow-up statement
000 
WGUS73 KGLD 170123
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
721 PM MDT FRI JUN 16 2006

KSC063-179-170131-
SHERIDAN KS-GOVE KS-
821 PM CDT FRI JUN 16 2006

...THE FLASH FLOOD WARNING WILL EXPIRE AT 730 PM MDT (830 PM CDT) FOR
NORTHERN GOVE AND SHERIDAN COUNTIES...

OCCASIONAL LIGHT RAIN WILL CONTINUE THROUGH THE EARLY EVENING HOURS 
AND SHOULD COME TO AN END BY MIDNIGHT. ADDITIONAL RAINFALL AMOUNTS 
WILL BE LESS THAN A QUARTER OF AN INCH. THEREFORE THE FLASH FLOOD 
WARNING WILL BE ALLOWED TO EXPIRE. 

LAT...LON 3890 10080 3893 10016 3955 10017 3956 10071
      3914 10070 3912 10080

$$

KILLINGSWORTH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 5:22 PM CDT, 5 minutes earlier.

Area forecast discussion, Jun 16, 5:22 PM CDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
422 PM MDT FRI JUN 16 2006

.UPDATE...

UPDATED ZONES AND GRIDS FOR CANCELLATION OF SEVERE THUNDERSTORM
WATCH 489 FOR YUMA...KIT CARSON AND CHEYENNE COUNTIES IN C0LORADO.
OTHERWISE NO OTHER CHANGES. WATCH 489 CONTINUES FOR NORTHWEST
KANSAS COUNTIES.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...FLASH FLOOD WATCH UNTIL 1 AM CDT SATURDAY FOR KSZ003-KSZ004-
     KSZ015-KSZ016-KSZ028-KSZ029-KSZ042.

NE...NONE.
CO...NONE.
&&

FS
Hazardous weather outlook, Jun 16, 11:56 AM CDT, 5 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1056 AM MDT FRI JUN 16 2006

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-171200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1156 AM CDT FRI JUN 16 2006 /1056 AM MDT FRI JUN 16 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS WILL ONCE AGAIN DEVELOP ACROSS THE
TRI STATE AREA AS A STRONG UPPER LEVEL DISTURBANCE SLIDES ACROSS
THE AREA. SEVERE WEATHER WILL BE POSSIBLE ACROSS THE ENTIRE AREA
TODAY...BUT THE AREA MOST LIKELY TO SEE SEVERE THUNDERSTORMS WILL
BE MAINLY ALONG AND EAST OF A TRIBUNE KANSAS TO TRENTON NEBRASKA
LINE.

THE PRIMARY THREAT WITH THESE STORMS WILL BE LARGE HAIL AND
DAMAGING WIND GUSTS. THERE WILL BE A SMALL POSSIBILITY OF
TORNADOES AS THUNDERSTORMS BEGIN TO DEVELOP THIS AFTERNOON ALONG A
COLD FRONT.

A VERY MOIST ATMOSPHERE WILL ALSO ALLOW FOR STORMS TO PRODUCE
PERIODS OF HEAVY RAIN DURING THE AFTERNOON AND EVENING. THIS RAIN
WILL FALL IN AREAS THAT ARE ALREADY SATURATED FROM 1 TO 4 INCHES
OF RAIN LAST NIGHT...BRINGING THE POTENTIAL FOR FLASH FLOODING. A
FLASH FLOOD WATCH IS IN EFFECT FOR THIS AREA...MAINLY ALONG AND
EAST OF A SELKIRK TO NORCATUR LINE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS SATURDAY MORNING
AND EARLY AFTERNOON GENERALLY SOUTH OF GRAHAM TO GOVE COUNTY LINE.
SEVERE THUNDERSTORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

In the hours before

Special weather statement, Jun 16, 4:03 PM CDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
303 PM MDT FRI JUN 16 2006

KSZ042-162130-
WICHITA-
403 PM CDT FRI JUN 16 2006

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR WICHITA COUNTY IN WEST CENTRAL KANSAS...

AT 400 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR LYDIA...OR 10 MILES
SOUTH OF LEOTI...AND MOVING NORTH AT 35 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

KILLINGSWORTH
Local storm report, Jun 16, 4:10 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
310 PM MDT FRI JUN 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     HAIL             TRENTON                 40.17N 101.01W
06/16/2006  E0.75 INCH       HITCHCOCK          NE   TRAINED SPOTTER

0306 PM     HAIL             LEOTI                   38.48N 101.36W
06/16/2006  E1.00 INCH       WICHITA            KS   EMERGENCY MNGR

&&

SBLAIR
Local storm report, Jun 16, 4:18 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
318 PM MDT FRI JUN 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     HAIL             3 NE LEOTI              38.51N 101.32W
06/16/2006  E0.88 INCH       WICHITA            KS   PUBLIC

&&

SBLAIR
Local storm report, Jun 16, 4:26 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
326 PM MDT FRI JUN 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND GST     13 NE LEOTI             38.62N 101.19W
06/16/2006  E60 MPH          WICHITA            KS   TRAINED SPOTTER

&&

SBLAIR
Local storm report, Jun 16, 5:08 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
408 PM MDT FRI JUN 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     TSTM WND GST     OAKLEY                  39.13N 100.85W
06/16/2006  M61 MPH          LOGAN              KS   MESONET

            KSN WEATHER LAB STATION

0402 PM     HAIL             1 S OAKLEY              39.11N 100.85W
06/16/2006  E0.75 INCH       LOGAN              KS   TRAINED SPOTTER

&&

SBLAIR
Local storm report, Jun 16, 5:18 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
418 PM MDT FRI JUN 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     TSTM WND GST     OAKLEY                  39.13N 100.85W
06/16/2006  M64 MPH          LOGAN              KS   MESONET

            KSN WEATHER LAB STATION

0415 PM     HAIL             GRINNELL                39.12N 100.63W
06/16/2006  E1.00 INCH       GOVE               KS   EMERGENCY MNGR

            60 MPH WIND GUSTS ALONG WITH 1.00 INCH HAIL

&&

SBLAIR

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 7:14 PM CDTSevere Thunderstorm WarningGLDLogan, Wichita61 min
Jun 15, 7:32 PM CDTSevere Thunderstorm WarningGLDGove43 min
Jun 15, 7:53 PM CDTSevere Thunderstorm WarningGLDGove, Graham, Sheridan67 min
Jun 15, 8:09 PM CDTSevere Thunderstorm WarningGLDGreeley, Wallace66 min
Jun 15, 8:18 PM CDTTornado WarningGLDGove27 min
Jun 15, 9:00 PM CDTSevere Thunderstorm WarningGLDGraham45 min
Jun 15, 10:45 PM CDTSevere Thunderstorm WarningGLDDecatur, Graham, Norton, Sheridan60 min
Jun 16, 11:10 AM CDTFlash Flood WatchGLDDecatur, Gove, Graham, Logan, Norton, Sheridan and 1 more10 hr
Jun 16, 1:32 PM CDTSevere Thunderstorm WarningGLDSherman, Wallace58 min
Jun 16, 1:46 PM CDTSevere Thunderstorm WarningGLDGove59 min
Jun 16, 1:47 PM CDTSevere Thunderstorm WarningGLDGraham58 min
Jun 16, 2:04 PM CDTSevere Thunderstorm WarningGLDSherman26 min
Jun 16, 2:08 PM CDTTornado WarningGLDSherman37 min
Jun 16, 2:15 PM CDTSevere Thunderstorm WarningGLDDecatur, Graham, Norton60 min
Jun 16, 2:25 PM CDTTornado WarningGLDSherman37 min
Jun 16, 2:37 PM CDTFlash Flood WarningGLDSherman3 hr
Jun 16, 2:37 PM CDTTornado WarningGLDNorton23 min
Jun 16, 2:44 PM CDTSevere Thunderstorm WarningGLDGraham26 min
Jun 16, 2:53 PM CDTTornado WarningGLDCheyenne, Rawlins, Thomas52 min
Jun 16, 3:32 PM CDTSevere Thunderstorm WarningGLDRawlins24 min
Jun 16, 4:00 PM CDTFlash Flood WarningGLDLogan, Wichita3 hr
Jun 16, 4:07 PM CDTSevere Thunderstorm WarningGLDWichita38 min
Jun 16, 4:32 PM CDTTornado WarningGLDLogan28 min
Jun 16, 4:52 PM CDTSevere Thunderstorm WarningGLDGove, Logan, Sheridan, Thomas53 min
Jun 16, 5:11 PM CDTTornado WarningGLDSheridan, Thomas34 min
Jun 16, 5:43 PM CDTSevere Thunderstorm WarningGLDDecatur, Sheridan39 min
Jun 16, 6:43 PM CDTSevere Thunderstorm WarningGLDGove, Graham, Sheridan36 min

Nearby

Flash Flood Warnings in Kansas, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.